The Annals of Statistics

Nonparametric covariate-adjusted regression

Aurore Delaigle, Peter Hall, and Wen-Xin Zhou

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We consider nonparametric estimation of a regression curve when the data are observed with multiplicative distortion which depends on an observed confounding variable. We suggest several estimators, ranging from a relatively simple one that relies on restrictive assumptions usually made in the literature, to a sophisticated piecewise approach that involves reconstructing a smooth curve from an estimator of a constant multiple of its absolute value, and which can be applied in much more general scenarios. We show that, although our nonparametric estimators are constructed from predictors of the unobserved undistorted data, they have the same first-order asymptotic properties as the standard estimators that could be computed if the undistorted data were available. We illustrate the good numerical performance of our methods on both simulated and real datasets.

Article information

Source
Ann. Statist. Volume 44, Number 5 (2016), 2190-2220.

Dates
Received: May 2015
Revised: November 2015
First available in Project Euclid: 12 September 2016

Permanent link to this document
https://projecteuclid.org/euclid.aos/1473685273

Digital Object Identifier
doi:10.1214/16-AOS1442

Mathematical Reviews number (MathSciNet)
MR3546448

Zentralblatt MATH identifier
1349.62097

Subjects
Primary: 62G05: Estimation 62G08: Nonparametric regression 62G20: Asymptotic properties

Keywords
Discontinuities local linear estimator multiplicative distortion Nadaraya–Watson estimator nonparametric smoothing predictors

Citation

Delaigle, Aurore; Hall, Peter; Zhou, Wen-Xin. Nonparametric covariate-adjusted regression. Ann. Statist. 44 (2016), no. 5, 2190--2220. doi:10.1214/16-AOS1442. https://projecteuclid.org/euclid.aos/1473685273


Export citation

References

  • Buja, A., Hastie, T. and Tibshirani, R. (1989). Linear smoothers and additive models. Ann. Statist. 17 453–555.
  • Carroll, R. J. and Hall, P. (1988). Optimal rates of convergence for deconvolving a density. J. Amer. Statist. Assoc. 83 1184–1186.
  • Chetverikov, D. (2012). Adaptive test of conditional moment inequalities. Available at arXiv:1201.0167.
  • Cui, X., Guo, W., Lin, L. and Zhu, L. (2009). Covariate-adjusted nonlinear regression. Ann. Statist. 37 1839–1870.
  • Delaigle, A., Fan, J. and Carroll, R. J. (2009). A design-adaptive local polynomial estimator for the errors-in-variables problem. J. Amer. Statist. Assoc. 104 348–359.
  • Delaigle, A., Hall, P. and Zhou, W.-X. (2016). Supplement to “Nonparametric covariate-adjusted regression.” DOI:10.1214/16-AOS1442SUPP.
  • Dümbgen, L. and Spokoiny, V. G. (2001). Multiscale testing of qualitative hypotheses. Ann. Statist. 29 124–152.
  • Fan, J. and Gijbels, I. (1996). Local Polynomial Modelling and Its Applications. Monographs on Statistics and Applied Probability 66. Chapman & Hall, London.
  • Fan, J. and Truong, Y. K. (1993). Nonparametric regression with errors in variables. Ann. Statist. 21 1900–1925.
  • Gijbels, I. and Goderniaux, A.-C. (2004). Data-driven discontinuity detection in derivatives of a regression function. Comm. Statist. Theory Methods 33 851–871.
  • Gijbels, I., Hall, P. and Kneip, A. (1999). On the estimation of jump points in smooth curves. Ann. Inst. Statist. Math. 51 231–251.
  • Hansen, B. E. (2008). Uniform convergence rates for kernel estimation with dependent data. Econometric Theory 24 726–748.
  • Harrison, D. and Rubinfeld, D. L. (1978). Hedonic prices and the demand for clean air. J. Environ. Econ. Manag. 5 81–102.
  • Hastie, T. J. and Tibshirani, R. J. (1990). Generalized Additive Models. Monographs on Statistics and Applied Probability 43. Chapman & Hall, London.
  • Horowitz, J. L. (2014). Nonparametric additive models. In The Oxford Handbook of Applied Nonparametric and Semiparametric Econometrics and Statistics (J. Racine, L. Su and A. Ullah, eds.) 129–148. Oxford Univ. Press, Oxford.
  • Horowitz, J. L. and Mammen, E. (2004). Nonparametric estimation of an additive model with a link function. Ann. Statist. 32 2412–2443.
  • Lee, S., Song, K. and Whang, Y. (2013). Testing functional inequalities. J. Econometrics 172 14–32.
  • Levey, A. S., Adler, S., Beck, G. J. et al. (1994). The effects of dietary protein restriction and blood pressure control on the progression of renal disease. N. Engl. J. Med. 330 877–884.
  • Mammen, E., Rothe, C. and Schienle, M. (2012). Nonparametric regression with nonparametrically generated covariates. Ann. Statist. 40 1132–1170.
  • Masry, E. (1996). Multivariate local polynomial regression for time series: Uniform strong consistency and rates. J. Time Series Anal. 17 571–599.
  • Massart, P. (1990). The tight constant in the Dvoretzky–Kiefer–Wolfowitz inequality. Ann. Probab. 18 1269–1283.
  • Ruppert, D., Sheather, S. J. and Wand, M. P. (1995). An effective bandwidth selector for local least squares regression. J. Amer. Statist. Assoc. 90 1257–1270.
  • Schorling, J. B., Roach, J., Siegel, M., Baturka, N., Hunt, D. E., Guterbock, T. M. and Stewart, H. L. (1997). A trial of church-based smoking cessation interventions for rural African Americans. Preventive Med. 26 92–101.
  • Sentürk, D. (2006). Covariate-adjusted varying coefficient models. Biostatistics 7 235–251.
  • Şentürk, D. and Müller, H. (2005a). Covariate-adjusted regression. Biometrika 92 75–89.
  • Şentürk, D. and Müller, H. (2005b). Covariate adjusted correlation analysis via varying coefficient models. Scand. J. Stat. 32 365–383.
  • Şentürk, D. and Müller, H. (2006). Inference for covariate adjusted regression via varying coefficient models. Ann. Statist. 34 654–679.
  • Şentürk, D. and Müller, H. (2009). Covariate-adjusted generalized linear models. Biometrika 96 357–370.
  • Şentürk, D. and Nguyen, D. V. (2006). Estimation in covariate-adjusted regression. Comput. Statist. Data Anal. 50 3294–3310.
  • Willems, J. P., Saunders, J. T., Hunt, D. E. and Schorling, J. B. (1997). Prevalence of coronary heart disease risk factors among rural blacks: A community-based study. South. Med. J. 90 814–820.
  • Zhang, J., Yu, Y., Zhu, L. and Liang, H. (2013). Partial linear single index models with distortion measurement errors. Ann. Inst. Statist. Math. 65 237–267.
  • Zhang, J., Zhu, L. and Liang, H. (2012). Nonlinear models with measurement errors subject to single-indexed distortion. J. Multivariate Anal. 112 1–23.

Supplemental materials

  • Supplement to “Nonparametric covariate-adjusted regression”. This supplemental material contains more details for the implementation of the proposed estimators, additional simulation results as well as additional proofs omitted in the main text.